We report a case of non-traumatic splenic rupture in a 57-year-old man on dual antiplatelet therapy (DAPT) with aspirin and ticagrelor, seven months after percutaneous coronary intervention and drug-eluting stent implantation for non-ST elevation myocardial infarction. No splenic abnormalities were found at histopathological analysis after splenectomy, and no history of recent trauma was reported. Once restarted, DAPT after splenectomy, assessment of platelet function was performed by light transmittance aggregometry, showing a profound inhibition of platelet function by adenosine diphosphate, arachidonic acid, and collagen. Taking into account the bleeding risk associated with low on-treatment platelet reactivity, and to switch the patient from ticagrelor to a less potent P2Y12 inhibitor such as clopidogrel, cytochrome P450, genetic polymorphisms accounting for clopidogrel response variability were analyzed. The polymorphisms associated with lower response (CYP2C19*2, CYP2C19*3) were absent. Therefore, ticagrelor was withdrawn, and DAPT was continued with aspirin and clopidogrel. Rupture of the spleen may occur in the absence of major trauma or previous splenic diseases, and could be a complication of antithrombotic treatments. Moreover, low on-treatment platelet reactivity during DAPT is emerging as a possible risk factor for bleeding complications, so underlining the usefulness of assessing platelet function in special conditions to ensure that the patient receives the best tailored antiplatelet therapy..
- Acute coronary syndrome
- Splenic rupture
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine